North Dakota, 2024

Flash Flood and Damaging Wind in North Dakota, September 16 to 17, 2024

September 16 to 17, 2024 · NWS FGF · 2 events in 2 counties and zones

Elevated convection along a warm front caused severe winds, hail, and flash flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Elevated convection along a warm front caused severe winds, hail, and flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 16, 2:14 AM CST, 1 hour 44 minutes earlier. Its key messages:

  • There is a level 1 out of 5 risk for severe storms over the western Devils Lake region early this morning, with the main hazards being lightning, hail, and localized heavy rain.
  • There is a level 2 out of 5 risk for severe storms over portions of eastern North Dakota and northwest Minnesota this afternoon and evening.
  • There are multiple chances for rain this week, with a low probability for severe storms and heavy rain.
Area forecast discussion, Sep 16, 2:14 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 AM CDT Mon Sep 16 2024

.KEY MESSAGES...

- There is a level 1 out of 5 risk for severe storms over the
  western Devils Lake region early this morning, with the main
  hazards being lightning, hail, and localized heavy rain.

- There is a level 2 out of 5 risk for severe storms over
  portions of eastern North Dakota and northwest Minnesota this
  afternoon and evening.

- There are multiple chances for rain this week, with a low
  probability for severe storms and heavy rain.

&&

.DISCUSSION...
Issued at 314 AM CDT Mon Sep 16 2024

...Synopsis...

The pattern remains very active, with a western trough and
eastern ridge. With the Northern Plains in southwest flow,
periodic shortwaves are expected to track through. However, the
overall predictability is much more uncertain beyond about a
day or two.

...Severe potential early this morning...

There are quite a few areas of storms early this morning. There
is scattered activity moving through the arrowhead of Minnesota,
another broad area over western South Dakota, and a line of
storms just south of Minot. The surface flow is very moist and
weak, with a few stations reporting lower visibilities in fog.
This seems to be from the Lake of the Woods region down toward
Grafton and Grand Forks. Will consider a Special Weather
Statement for fog in these areas through sunrise. The line of
storms just south of Minot is the closest to the FA, and seems
to be associated with the 850mb jet and good 850mb moisture
transport. The strongest portion of the 850mb jet is focused
into southwest North Dakota, and is much more broad and a bit
weaker into this FA. CAMs are not in the best agreement, but
some have the activity between Rugby and Minot brushing western
portions of the Devils Lake region through sunrise. The HREF
shows a few longer UH tracks in this area, so will be keeping a
watch on this area over the next few hours. The area of storms
over western South Dakota seems to show a better area of
rotation, which may be a MCV, which would bear watching for
later in the day too as it moves north to northeast. So not sure
if there will be a break after sunrise, before more activity
fires up again, or the activity will just weaken a bit before
strengthening again. Any storms early this morning have been
slow moving and will likely drop heavy amounts of rain in a
short duration. Will have to keep an eye on where this morning
rain falls in case there are more rounds across the same areas
this afternoon and tonight.

...Severe potential this afternoon and tonight...

High levels of moisture remain over the FA this afternoon and
tonight, with precipitable water values rising up to around 2
inches (pretty good for mid September). Will have to see how
long and where the morning clouds hang around, to see where the
best instability develops by this afternoon. It doesn't look
like there are any surface boundaries that set up this
afternoon, but it is hard to say for sure with remnant or dying
morning convection around. The 0-6km shear stays on the lower
end, but could be increase a bit by 00z Tuesday. The biggest
parameter that jumps up again this evening is the low level jet.
The 06z model runs are showing it even stronger by 00z Tuesday,
potentially as high as 50 to 60 knots, focused into the
northern Red River Valley and southeast Manitoba. Precipitable
water values remain around 2 inches across northeast North
Dakota and northwest Minnesota. The HREF shows longer UH tracks
picking up in the mid to late afternoon (across northeast North
Dakota and northwest Minnesota) and continuing through about 9
to 10 pm. SPC has updated the Day 1 Severe Weather Outlook to go
a slight risk (level 2 out of 5) for this area. So maybe after
a mid to late morning lull, convective activity may be on the
uptick again by mid to late afternoon into the evening. Hard to
time waves beyond this, but the pattern remains active.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1141 PM CDT Sun Sep 15 2024

Look for a chance of showers and thunderstorms overnight and
into Monday. The best chances will occur after 10Z at KDVL, then
progress east through the remainder of the day. VFR ceilings are
expected to prevail at all TAF sites outside of thunderstorm
activity. Winds tonight remain light and variable before
increasing slightly just before sunrise. Broken to overcast cloud
cover prevails in the vicinity of showers and thunderstorms,
with SCT clouds elsewhere.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Godon
AVIATION...Lynch
Hazardous weather outlook, Sep 16, 3:19 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Mon Sep 16 2024

MNZ001-004>008-013-014-NDZ007-008-016-027-029-054-170930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-Cavalier-Pembina-Eastern Walsh-
Grand Forks-Steele-Western Walsh-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ024-028>032-040-NDZ052-053-170930-
Hubbard-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-
Grant-Sargent-Richland-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

NDZ006-014-015-024-026-028-170930-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms early
this morning, then a level 2 out of 5 risk for severe
thunderstorms today into tonight. The main hazards will be
golfball sized hail, 60 mph wind gusts, a tornado possible, and
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-009-015>017-022-023-027-NDZ030-038-039-049-170930-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-West Becker-Traill-
Barnes-Cass-Ransom-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 16, 2:19 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
319 AM CDT Mon Sep 16 2024

MNZ001-004>009-013>017-NDZ008-016-027-161400-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks-
Including the cities of Crookston, East Grand Forks, Hallock,
Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park,
Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund,
Florian, Stephen, Argyle, Newfolden, Middle River, Espelie,
Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah,
Dakota Junction, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia,
Rosby, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont,
Drayton, Grafton, Nash, Oakwood, Park River, and Grand Forks
319 AM CDT Mon Sep 16 2024

...AREAS OF FOG ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA EARLY THIS MORNING...

Areas of fog occasionally reducing the visibility to around one-
quarter of a mile have developed across northeast North Dakota and
adjacent areas of northwest Minnesota early this morning.
Travelers should be prepared for rapidly deteriorating visibility,
and to use extra caution at intersections, railroad crossings,
and school bus stops. The fog is expected to improve after
sunrise.

The radar

The Minot AFB radar (KMBX), 106 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benson

When
September 16, 3:58 AM CST to 4:15 AM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.290, -99.440

Public reports large trees down in town. Time estimated.

Flash Flood, Cavalier

When
September 16, 5:31 PM CST to September 17, 12:00 AM CST
Where
Cavalier County, 2.39 mi NE of Langdon to 1.63 mi E of Langdon
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
48.772, -98.329

Trained Spotter reports flash flooding, with storms that produced 3 inches of rain in a short period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215918, 1215916.